Texas, 2011

Hail and Damaging Winds in Texas, November 7 to 8, 2011

November 7 to 8, 2011 · NWS LUB · 6 events in 4 counties and zones

An upper level storm system approached West Texas and interacted with a dryline initiating scattered thunderstorms over the Rolling Plains. Storms did not initiate until early in the evening on the seventh but a few storms quickly became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

An upper level storm system approached West Texas and interacted with a dryline initiating scattered thunderstorms over the Rolling Plains. Storms did not initiate until early in the evening on the seventh but a few storms quickly became severe. The scattered storms evolved into a linear feature by early in the morning on the eighth before moving east of the Rolling Plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Nov 7, 2:21 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Nov 7, 2:21 PM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
221 PM CST MON NOV 7 2011

.SHORT TERM...
STILL WAITING TO SEE HOW THINGS WILL UNFOLD AS OF 2 PM THIS
AFTERNOON.  ALREADY HAD A FEW STORMS FIRE IN THE AREA AND PUSH OFF
TO THE NORTHEAST WITH ADDITIONAL DEVELOPMENT EXPECTED THROUGH THE
NIGHT FOR AREAS OFF THE CAPROCK.  WITH THE MAIN STORM SYSTEMS STILL
OFF TO THE WEST...EXPECT TO SEE CONVECTION RAMP UP ONCE AGAIN AS THE
MAIN LIFT PUSHES OVER THE REGION.  MODELS CONTINUE TO INCREASE
CONVECTIVE COVERAGE ALONG THE DRY LINE THIS AFTERNOON AND THEN PUSH
OFF TO THE EAST AFTER MIDNIGHT.  FINALLY STARTING TO SEE DRIER AIR
MIX INTO THE AREA AND LATEST OBS AT 20Z ARE SHOWING DEWPOINTS
FALLING ACROSS ALL BUT THE FAR EASTERN ROLLING PLAINS.  18Z NAM IS
COMING IN CLOSER TO THE PREVIOUS HRRR AND RUC RUNS WITH KEEPING
DEEPER MOISTURE EAST BUT IS STILL LOWER OVERALL WITH VALUES.

ALL MODELS SHOW A SECOND ROUND OF MORE WIDESPREAD CONVECTIVE
ACTIVITY ALONG THE ENTIRE LENGTH OF THE DRYLINE STARTING BETWEEN
00-06Z TONIGHT AS ISOLATED STORMS...AND THEN GRADUALLY EVOLVING INTO
A CONVECTIVE LINE. CAN STILL EXPECT TO SEE SOME SEVERE WEATHER WITH
ISOLATED STORMS EARLY ON AND THEN A GRADUAL TRANSITION TO MORE OF A
WIND AND HAIL THREAT AS THE CONVECTIVE LINE DEVELOPS AND ORGANIZES.
CANNOT RULE OUT HOWEVER AN EMBEDDED CIRCULATION WITHIN THE LINE
ITSELF.  NAM12 CLEARS THE WESTERN EDGE OF THE PRECIP RIGHT AROUND 6
AM AND THEN ALL MODELS BRING IN BREEZY CONDITIONS TOMORROW AFTERNOON
AS THE MAIN STORM SYSTEM SWINGS OUT ACROSS THE PANHANDLE.  WEST
WINDS SUSTAINED 20 TO 30 WITH SOME GUSTS UP TO 40 MPH CANNOT BE
RULED OUT THROUGH MID-DAY TUESDAY BEFORE A COLD FRONT PUSHES ACROSS
THE AREA LATE IN THE DAY.  THIS MAY RESULT IN AREAS OF BLOWING DUST
DEPENDING ON HOW STRONG WINDS BECOME.  COOLER AIR ARRIVING WITH THE
FRONT MAY HELP TO HOLD HIGH TEMPERATURES DOWN A BIT TOMORROW
AFTERNOON...ESPECIALLY ACROSS THE CAPROCK WHILE HIGHS OVER THE
ROLLING PLAINS MAY HAVE A BIT OF A WARMUP THANKS TO WEAK DOWNSLOPE
COMPONENT TO THE WINDS.

JORDAN

&&

.LONG TERM...
THE UA DISTURBANCE THAT HAVE PROVIDED PORTIONS OF THE SOUTHERN
PLAINS WITH SEVERE WEATHER THIS AFTERNOON...IS PROGGED TO BE
ACROSS THE CENTRAL PLAINS TUESDAY NIGHT...AND HEADING TOWARDS THE
GREAT LAKES REGION MID-WEEK. THUS THE BEST PRECIP AND SYNOPTIC
LIFT...WILL BE NORTH AND EAST OF THE CWA FOR THE START OF THE
EXTENDED FORECAST. SFC WINDS WILL REMAIN FROM A NORTHERLY
COMPONENT ON WEDNESDAY THANKS TO A 1030+ MB SFC HIGH SETTLING IN
ACROSS THE REGION FROM THE ROCKY MOUNTAINS. AS A RESULT...TEMPS
MAY BE BELOW SEASONAL AVG MID-WEEK DUE TO THE CAA BEHIND THE SAID
SFC RIDGE. THUS OVERNIGHT LOWS WILL LIKELY BE AT/BELOW FREEZING
ESPECIALLY ACROSS LOCALES ON THE CAPROCK. SFC RIDGE WILL SHIFT SE
OF THE CWA BY FRIDAY...AS SFC LEE TROUGHING NORTH OF THE REGION
INDUCES WINDS TO VEER TO A MORE SOUTH TO SOUTHWESTERLY COMPONENT
/HENCE PROMOTING SLIGHTLY BREEZY CONDITIONS/...THUS ALLOWING TEMPS
TO WARM TO/SLIGHTLY ABOVE CLIMO. SFC LOW IS PROGGED TO DIVE SOUTH
TO THE CWA BY SATURDAY...CREATING WINDS TO VEER FURTHER TO THE
WEST AND NORTHWEST...WITH TEMPS PERSISTING AT/ABOVE NORMAL. BY
SUNDAY HEIGHT FALLS WILL ENSUE AS THE AFOREMENTIONED UA RIDGE
FLATTENS AND THE FLOW ALOFT EVOLVES INTO SOUTHWESTERLY
FLOW...THANKS TO A PACIFIC LOW NEARING THE BAJA OF CALIFORNIA.
UNCERTAINTY SETS IN WITH REGARD TO THE EXACT TRAJECTORY OF THE
SAID PACIFIC LOW...IN ADDITION TO THE SPATIAL DISTRIBUTION OF
POSSIBLE PRECIP. WILL MAINTAIN SILENT POPS ATTM AS THE ANALYZING
OF FUTURE MODEL RUNS IS HIGHLY DESIRED.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        31  51  25  51  27 /  10  10   0   0   0
TULIA         38  54  27  52  29 /  10  10  10   0   0
PLAINVIEW     38  56  26  53  27 /  10  10   0   0   0
LEVELLAND     36  58  29  53  28 /  10  10   0   0   0
LUBBOCK       37  59  31  56  26 /  10  10   0   0   0
DENVER CITY   36  60  32  53  30 /  10  10   0   0   0
BROWNFIELD    36  60  32  54  29 /  10  10   0   0   0
CHILDRESS     44  63  33  57  30 /  60  10  10   0   0
SPUR          47  65  34  53  30 /  30  10   0   0   0
ASPERMONT     52  68  36  56  33 /  60  10   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

14/29
Hazardous weather outlook, Nov 7, 11:17 AM CST, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1117 AM CST MON NOV 7 2011

TXZ021>044-081730-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1117 AM CST MON NOV 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND EAST OF THE
INTERSTATE 27 CORRIDOR...OR GENERALLY OVER THE ROLLING PLAINS. A
FEW DISCRETE SUPERCELLS MAY FORM ALONG THE DRYLINE ACROSS THE
SOUTHEASTERN TEXAS PANHANDLE AND NORTHERN ROLLING PLAINS BEFORE
DEVELOPING INTO A SQUALL LINE. LARGE HAIL...DAMAGING WINDS...AND
AN INCREASING RISK OF TORNADOES WILL BE THE PRIMARY THREATS.

ISOLATED STORMS ARE EXPECTED TO DEVELOP BY THIS AFTERNOON ACROSS
THE NORTHERN ROLLING PLAINS AND A FEW OF THESE COULD BECOME
SUPERCELLS. THESE STORMS WILL MOVE OFF TO THE NORTHEAST WHILE
ADDITIONAL STORMS WILL DEVELOP SOUTHWARD ALONG THE DRYLINE THROUGH
TONIGHT. AS COVERAGE INCREASES SOUTHWARD...STORMS WILL LIKELY
ORGANIZE INTO A SQUALL LINE BETWEEN 8 PM AND MIDNIGHT WITH THE
LINE DEVELOPING INTO THE SOUTHERN ROLLING PLAINS. ALL THUNDERSTORM
ACTIVITY SHOULD PUSH EAST OF THE AREA EARLY TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED LATER TODAY AND THIS
EVENING...ESPECIALLY OVER THE EXTREME SOUTHEASTERN TEXAS PANHANDLE
INTO THE ROLLING PLAINS.

JORDAN

In the hours before

Special weather statement, Nov 7, 12:54 PM CST, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1254 PM CST MON NOV 7 2011

TXZ026-071930-
CHILDRESS-
1254 PM CST MON NOV 7 2011

...SIGNIFICANT WEATHER ADVISORY FOR CHILDRESS COUNTY...

AT 1252 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF CHILDRESS...MOVING
NORTHEAST AT 35 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS SPEEDS UP TO 40 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...AND BRIEF DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

JORDAN
Special weather statement, Nov 7, 4:06 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
406 PM CST MON NOV 7 2011

TXZ026-072230-
CHILDRESS-
406 PM CST MON NOV 7 2011

...SIGNIFICANT WEATHER ADVISORY FOR CHILDRESS COUNTY...

AT 403 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES NORTH OF CHILDRESS...MOVING NORTHEAST AT
35 MPH.  ADDITIONAL THUNDERSTORMS WERE LOCATED 5 MILES NORTH OF
CHILDRESS.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THE STORM
OVER NORTHWESTERN CHILDRESS COUNTY.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

JORDAN
Special weather statement, Nov 7, 4:47 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
447 PM CST MON NOV 7 2011

TXZ025-026-032-072315-
CHILDRESS-COTTLE-HALL-
447 PM CST MON NOV 7 2011

...SIGNIFICANT WEATHER ADVISORY FOR COTTLE...HALL AND CHILDRESS
COUNTIES...

AT 441 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS FROM 8 MILES SOUTHWEST OF CHILDRESS
TO 4 MILES NORTH OF PADUCAH. THESE STORMS ARE MOVING NORTHEAST AT 35
MPH.

ONE HALF INCH DIAMETER HAIL...WINDS SPEEDS UP TO 40 MPH AND VERY
HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

SRC

The radar

The Altus AFB radar (KFDR), 126 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Childress

When
November 7, 4:55 PM CST
Where
Childress County, 2 mi E of Tell
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
34.370, -100.345

An NWS cooperative weather observer reported two small trees downed two miles east of Tell.

Hail, Childress

When
November 7, 5:00 PM CST
Where
Childress County, Childress
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
34.420, -100.200

Hail, King

When
November 7, 7:25 PM CST
Where
King County, 11 mi SW of Guthrie
Measured
1 in hail
Reported by
COOP Observer
Coordinates
33.507, -100.465

An NWS cooperative weather observer reported quarter size hail. No damage was reported.

Hail, Garza

When
November 7, 9:55 PM CST
Where
Garza County, 4 mi NW of Post
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.221, -101.429

Garza County law enforcement reported quarter size hail northwest of Post, on the edge of the Caprock escarpment. No damage was reported.

Hail, Garza

When
November 7, 11:05 PM CST
Where
Garza County, 6 mi SE of Southland
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
33.289, -101.477

Thunderstorm Wind, Kent

When
November 8, 1:35 AM CST
Where
Kent County, Clairemont
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.170, -100.750

Kent County law enforcement estimated a wind gust to 60 mph. A few tree limbs were reported to be downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347496, 347498, 347499, 347500, 347501, 347502.